Mississippi, 2019

Flash Flood and Damaging Wind in Mississippi, August 1 to 2, 2019

August 1 to 2, 2019 · NWS JAN · 2 events in 2 counties and zones

A typical mid summer weather pattern occurred across the Arklamiss as showers and storms developed during the afternoon. With abundant moisture in place, heavy rain occurred which also cause some localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A typical mid summer weather pattern occurred across the Arklamiss as showers and storms developed during the afternoon. With abundant moisture in place, heavy rain occurred which also cause some localized flash flooding. A strong to severe storm produced wind damage in eastern Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 1, 2:28 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 1, 2:28 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
328 PM CDT Thu Aug 1 2019

.DISCUSSION...
Late afternoon through Friday:

The low level trough axis across eastern/southern portions of the
forecast area has provided sufficient moisture convergence/focus
for isolated to scattered storms to develop this afternoon. At the
same time, a less convective-friendly mid level environment on
the back side of the mid level trough is helping to keep
coverage/intensity from becoming overly robust. Expect the
convective precipitation to continue in roughly the same locations
through the late afternoon and into the early evening before
diminishing fairly quick with sunset.

In terms of severe microburst potential for the remainder of the
afternoon, a weakly supportive environment is characterized by
vertical totals ~ 25 and microburst composite values of 2-3. The
large DCAPE values present yesterday are significantly less today,
so we are not anticipating much in the way of severe wind gust
risk, particularly in the absence of steeper mid level lapse rates
supportive of greater hail production. Storms should diminish
fairly quick with sunset, and for the overnight, expect generally
quiet weather conditions with some patchy fog possible by the
predawn hours.

For Friday, greater diurnal convective precipitation coverage
should be roughly in the same area as today, mainly over
southern/eastern portions of MS, and there should continue to be a
fairly tight nw-se PoP gradient with driest conditions over the
ArkLaMiss Delta region. Ordinary mid level lapse rates and
boundary layer conditions for this time of the year will continue
to suggest non-severe microbursts will be the general rule in
terms convective tendency. /EC/

This weekend into the middle of next week: Little change in the
overall weather pattern is anticipated through the remainder of
the forecast period as a longwave upper ridge continues to hold
sway over the western and central portion of the CONUS. Upper
troughing will persist over the eastern CONUS, resulting in mainly
north to northwesterly upper flow over our area. With a lingering
seasonably moist airmass and a steady train of disturbances
rounding the upper trough, scattered mainly diurnal showers and
thunderstorms will remain possible each day through the forecast
period.

At this juncture, we are targeting Sunday for the highest rain
chances as a surface trough slides into the area and a weak upper
disturbance remains nearby. In the wake of this surface trough,
deep layer moisture may decrease slightly across some portion of
the area Monday into Tuesday, and thus rain chances will trend
downward. A resurgence of deep moisture is expected by the middle
of the weak, with rain chances trending slightly upward again.
Temperatures will be seasonable throughout the upcoming week. /DL/

&&

.AVIATION...
18Z TAF discussion:

Primary concern will be for aftn TSRA potential, particularly
in the MEI/PIB/HBG area. Otherwise, expect VFR conditions to
prevail with some concern for early morning MVFR category fog that
should mix out shortly after sunrise Friday. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  92  72  91 /  23  17   9  33
Meridian      70  91  71  92 /  37  45  20  38
Vicksburg     72  92  72  91 /  21   6   5  26
Hattiesburg   71  90  71  91 /  37  43  24  43
Natchez       71  90  71  89 /  38  20   8  32
Greenville    70  90  70  89 /   2   2   3  21
Greenwood     70  90  72  89 /   1   4   4  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

EC/DL
Hazardous weather outlook, Aug 1, 1:31 PM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
231 PM CDT Thu Aug 1 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
231 PM CDT Thu Aug 1 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Friday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 1, 11:15 AM CST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
1215 PM CDT Thu Aug 1 2019

MSZ053-054-059-061-062-011800-
Jefferson MS-Copiah MS-Lincoln MS-Franklin MS-Claiborne MS-
1215 PM CDT Thu Aug 1 2019

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
CLAIBORNE...NORTHWESTERN LINCOLN...JEFFERSON...NORTHERN FRANKLIN AND
WESTERN COPIAH COUNTIES UNTIL 100 PM CDT...

At 1213 PM CDT, Meteorologists were tracking A cluster of strong
thunderstorms over eastern Claiborne and Jefferson Counties, moving
south at 15 mph.

Torrential rainfall and wind gusts up to 40 mph will be possible
with these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3163 9116 3206 9099 3216 9073 3156 9065
      3153 9115
TIME...MOT...LOC 1713Z 359DEG 11KT 3180 9081

EC
Special weather statement, Aug 1, 12:46 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Jackson MS
146 PM CDT Thu Aug 1 2019

LAZ026-MSZ060-011930-
Concordia LA-Adams MS-
146 PM CDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CONCORDIA PARISH IN
NORTHEASTERN LOUISIANA AND ADAMS COUNTIES UNTIL 230 PM CDT...

At 145 PM CDT, Meteorologists were tracking a strong thunderstorm
near Cranfield, or near Natchez, moving west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Natchez around 220 PM CDT.
  Vidalia around 225 PM CDT.

Other locations impacted by this storm include Ridgecrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3130 9156 3167 9158 3165 9135 3165 9127
      3163 9123 3163 9121 3141 9117
TIME...MOT...LOC 1845Z 071DEG 11KT 3155 9129

EC
Special weather statement, Aug 1, 3:37 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Jackson MS
437 PM CDT Thu Aug 1 2019

MSZ058-012200-
Clarke MS-
437 PM CDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARKE COUNTY UNTIL
500 PM CDT...

At 437 PM CDT, Meteorologists were tracking a strong thunderstorm
near Sykes, or 12 miles east of Quitman, moving east at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Clarke
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3196 8847 3200 8863 3217 8860 3219 8844
TIME...MOT...LOC 2137Z 279DEG 5KT 3210 8851

TW
Special weather statement, Aug 1, 3:39 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
439 PM CDT Thu Aug 1 2019

MSZ046-052-012215-
Kemper MS-Lauderdale MS-
439 PM CDT Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KEMPER AND EASTERN
LAUDERDALE COUNTIES UNTIL 515 PM CDT...

At 438 PM CDT, Meteorologists were tracking a cluster of strong
thunderstorms across southeastern Kemper and eastern Lauderdale
counties, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

This strong thunderstorm will be near...
  Increase and Zero around 505 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3223 8843 3223 8867 3267 8856 3267 8838
TIME...MOT...LOC 2138Z 020DEG 13KT 3236 8855

TW

The radar

The Jackson/Brandon,MS radar (KDGX), 140 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
August 1, 3:55 PM CST
Where
Lauderdale County, 2.71 mi S of Lauderdale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.481, -88.515

Multiple trees were blown down around Dalewood Shore Lake.

Flash Flood, Lamar

When
August 2, 6:00 PM CST to 7:00 PM CST
Where
Lamar County, 1.9 mi WSW of Wardwell Station to 1.95 mi WSW of Wardwell Station
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.320, -89.400

Water was across the road at the intersection of Jackson Road and Highway 98.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837369, 837368.